Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 118, NWS Green Bay, WI

July 15, 2017Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 15, 2017, 5:29 PM CDT for Marinette County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 5:29 PM CDT (22:29 UTC)
Expired
Jul 15, 2017, 6:15 PM CDT
In force
46 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 97 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS53 KGRB 152229
SVRGRB
WIC075-152315-
/O.NEW.KGRB.SV.W.0118.170715T2229Z-170715T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
529 PM CDT SAT JUL 15 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northern Marinette County in northeastern Wisconsin...

* Until 615 PM CDT.

* At 529 PM CDT, a severe thunderstorm was located 7 miles south of
  Goodman, or 21 miles southwest of Kingsford, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wausaukee, Dunbar, Middle Inlet, Amberg, Athelstane, Silver Cliff,
  Caldron Falls Rese, Governor Thompson State Park, High Falls
  Reservoir and Goodman County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4520 8818 4520 8831 4537 8830 4538 8832
      4538 8843 4555 8843 4566 8819 4543 8786
      4540 8785 4535 8789 4536 8787 4536 8786
      4535 8783
TIME...MOT...LOC 2229Z 324DEG 24KT 4553 8829 

HAIL...1.00IN
WIND...60MPH
 
$$

MPC
3 follow-up statements
706 
WWUS53 KGRB 152245
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
545 PM CDT SAT JUL 15 2017

WIC075-152315-
/O.CON.KGRB.SV.W.0118.000000T0000Z-170715T2315Z/
Marinette WI-
545 PM CDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN MARINETTE COUNTY...

At 545 PM CDT, a severe thunderstorm was located 13 miles northwest
of Wausaukee, or 25 miles south of Kingsford, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wausaukee, Dunbar, Middle Inlet, Amberg, Athelstane, Silver Cliff,
Caldron Falls Rese, Governor Thompson State Park, High Falls
Reservoir and Goodman County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4520 8818 4520 8831 4537 8830 4538 8832
      4538 8843 4555 8843 4566 8819 4543 8786
      4540 8785 4535 8789 4536 8787 4536 8786
      4535 8783
TIME...MOT...LOC 2245Z 324DEG 24KT 4544 8820 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MPC
445 
WWUS53 KGRB 152252
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
552 PM CDT SAT JUL 15 2017

WIC075-152315-
/O.CON.KGRB.SV.W.0118.000000T0000Z-170715T2315Z/
Marinette WI-
552 PM CDT SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL MARINETTE COUNTY...

At 552 PM CDT, a severe thunderstorm was located 10 miles west of
Wausaukee, or 28 miles south of Kingsford, moving southeast at 30
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Wausaukee, Middle Inlet, Amberg, Athelstane, Silver Cliff, Caldron
Falls Rese, Mcclintock County Park, Caldron Falls Reservoir, Governor
Thompson State Park and Cedarville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4520 8818 4520 8831 4537 8830 4538 8832
      4538 8843 4548 8842 4557 8810 4543 8786
      4540 8785 4535 8789 4536 8787 4536 8786
      4535 8783
TIME...MOT...LOC 2252Z 324DEG 24KT 4540 8816 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

MPC
136 
WWUS53 KGRB 152314
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
614 PM CDT SAT JUL 15 2017

WIC075-152323-
/O.EXP.KGRB.SV.W.0118.000000T0000Z-170715T2315Z/
Marinette WI-
614 PM CDT SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARINETTE COUNTY WILL
EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Wisconsin.

Remember, a Severe Thunderstorm Warning still remains in effect for
Marinette County until 1 am.

LAT...LON 4520 8818 4520 8831 4537 8830 4538 8832
      4538 8843 4548 8842 4557 8810 4543 8786
      4540 8785 4535 8789 4536 8787 4536 8786
      4535 8783
TIME...MOT...LOC 2313Z 324DEG 24KT 4530 8806 

$$

MPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:29 PM CDT, 3 hours earlier.

Area forecast discussion, Jul 15, 2:29 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Green Bay WI
229 PM CDT Sat Jul 15 2017

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 229 PM CDT Sat Jul 15 2017

Scattered thunderstorms through this evening, then a couple days
of quiet weather. Humid conditions and more thunderstorms will
return mid-week.

A band of westerlies was located across northeast Canada, flowing
around a deep upper low over northern Hudson Bay. Farther south,
another fairly amplified band of westerlies stretched across
southern Canada and the northern CONUS. Within that branch of the
flow, there were troughs along the West Coast and over New
England, with a ridge over the Intermountain West. That branch of
the flow will amplify a bit more during the next 24 hours and then
begin to deamplify as the main features within it become
progressive. There will also be some consolidation of the flow
across NOAM, with much of Canada becoming dominated by flow around
the Hudson Bay upper low. Meanwhile, a lower amplitude flow is
forecast to persists across the CONUS from mid-week into the
upcoming weekend and beyond. The medium range models have tried
that before in the past few weeks, only to have the western
ridge/eastern trough pattern reappear. We'll see what happens this
time.

Air masses moving across the region favor temperatures falling
off to a little below normal the next couple days, then warming
back to near or above normal for the rest of the forecast period.
But temperatures are likely to be held back on days with
widespread clouds and convection. At least a couple more humid
days are likely mid-week. The area will spend enough time near the
main frontal zone lingering near the southern edge of the
westerlies to result in above normal precipitation amounts for the
period. Totals could end up being quite heavy, depending on the
movement of individual convective systems.
&&

.SHORT TERM...Tonight and Sunday
Issued at 229 PM CDT Sat Jul 15 2017

The latest RAP analysis and satellite/radar imagery show a cold
front stretching from just northwest of Minneapolis to northwest WI
early this afternoon.  12z soundings from GRB and MSP indicate a
rather stout cap in place across the region, beneath an elevated
mixed layer comprised of some very dry air. Will probably take until
after 21z for convection to break through the cap, which the
mesomodels support as well.  Once developed, ml capes upwards of
2000 j/kg and 0-6km bulk shear of 30-35 kts will be supportive of
severe thunderstorms capable of producing damaging straight line
winds and large hail.  The storms should then proceed southeast from
north-central WI late this afternoon, into central and northeast WI
by early this evening.  Besides severe weather potential, forecast
also centers on gusty north winds.

Tonight...The cold front will continue to move southeast across
central and northeast WI during the evening before exiting around
midnight. Instability and shear will remain supportive for severe
thunderstorms until the front exits, including damaging winds and
large hail.  Behind the front, north winds will ramp up and will
likely become gusty along the Bay and Lake.  Scattered to broken
cloud cover from north of Lake Superior is expected to reach into
northern WI late tonight, though not sure how far south these clouds
will make it. Did increase sky cover some though.  After a warm and
stormy evening, temps to fall into the mid 50s north to mid 60s
south.

Sunday...High pressure will build in from the north, with winds
turning to the northeast.  With gusts of 20-25 kts and waves
approaching 4ft, will issue a small craft advisory, starting late
Saturday night. Should have some scattered to broken clouds through
late morning/midday before dry air mixes out the clouds. Temps will
be cooler, with highs ranging from the low to mid 70s.

.LONG TERM...Sunday Night Through Saturday
Issued at 229 PM CDT Sat Jul 15 2017

High pressure across the area will create light winds and mostly
clear skies, so temperatures should drop off considerably Sunday
night. Patchy fog could also develop, but that will depend partly
on the coverage and rainfall amounts from today's late
afternoon/evening storms.

Not surprisingly given the flattening of the upper flow, models
started to offer differing ideas on how quickly convection in the
return flow around the high would move into the area. Stayed with
the broad-based blend of guidance for PoPs, and that resulted in
mainly chance PoPs Tuesday through Thursday. Would like to say
we'll be able to add significant detail to those in coming days,
but this may wind up being another one of those situations where
it's tough to gauge convective evolution more than 12 hours in
advance. The overall pattern looks favorable for heavy/excessive
rainfall somewhere near or in the forecast area. Will reflect
this with more aggressive wording in the HWO. A severe risk could
also evolve at some point as well.

Even the relatively flat flow on the medium range guidance tilts
northwest just enough to drive the main frontal zone south of the
area by late in the week, though they also show the return flow
developing pretty quickly. There will probably be a dry day in
there somewhere--most likely Friday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1125 AM CDT Sat Jul 15 2017

A cold front will move southeast across the area late this
afternoon through the evening. It is expected to trigger showers
and thunderstorms, a few of which could become severe and produce
damaging winds and large hail. Added a tempo group to improve
temporal resolution, based on the hourly model runs. After the
storms exit, winds will shift to the north and become gusty late
tonight, especially over the Door Peninsula and along the Lake.
Additionally, will likely see sct to bkn low clouds arrive within
a cooler airmass from the north. Not sure how widespread they will
be late tonight into Sunday morning. Quite possible RHI may turn
broken mvfr for short period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....MPC
LONG TERM......Skowronski
AVIATION.......MPC
Hazardous weather outlook, Jul 15, 2:23 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
223 PM CDT Sat Jul 15 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
223 PM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop over north-central
Wisconsin and shift southeast across the area through this
evening. Some of the storms could be severe, producing large hail
and damaging winds. The threat of severe storms should end by
midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible at times from Tuesday through Thursday.
Atmospheric conditions appear favorable for heavy rainfall with
the storms, which could result in an increased risk of flooding.
A risk for severe storms could also evolve at some point during
the mid-week period, though given the expected weather pattern,
predicting when and where severe storms might occur is not
possible this far in advance.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ521-522-541>543-161930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
223 PM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible through this evening. Some of the
storms could produce strong wind gusts and hail, and pose a
significant hazard to boaters on the lake and bay.

North winds will become gusty and may become a hazard to small
craft late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

North to northeast winds will produce waves hazardous to small
craft on the lake and bay Sunday morning into Sunday evening.

Thunderstorms are possible at times from Tuesday through Thursday.
Humid air returning to the region could also result in dense fog
on the lake, which would pose a hazard to boaters at times.

MPC/Skowronski

In the hours before

Special weather statement, Jul 15, 5:03 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
503 PM CDT SAT JUL 15 2017

WIZ010>013-019-021-152245-
Langlade WI-Florence WI-Northern Oconto County WI-Oneida WI-
Forest WI-Northern Marinette County WI-
503 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 501 PM CDT, Doppler radar was tracking scattered strong
thunderstorms 9 miles southwest of Rhinelander to Iron Mountain,
moving southeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Antigo, Crandon, Kingsford, Pembine, Goodman, Homestead, Carter,
Pearson, Niagara and Elcho.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4586 8808 4583 8812 4582 8814 4578 8809
      4578 8805 4579 8799 4577 8799 4576 8796
      4575 8787 4573 8786 4571 8781 4568 8778
      4566 8783 4560 8777 4557 8779 4557 8783
      4556 8783 4514 8917 4557 8941 4587 8808
TIME...MOT...LOC 2201Z 315DEG 21KT 4563 8872

MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:47 PM CDTSmall Craft AdvisoryGRB29 hr
Jul 15, 4:01 PM CDTBeach Hazards StatementGRBManitowoc28 hr
Jul 15, 5:03 PM CDTSpecial Weather StatementGRBForest, Langlade42 min
Jul 15, 6:10 PM CDTSpecial Marine WarningGRB65 min
Jul 15, 6:12 PM CDTSpecial Weather StatementGRBMenominee, Shawano48 min
Jul 15, 6:22 PM CDTSevere Thunderstorm WarningGRBDoor23 min
Jul 15, 6:26 PM CDTSpecial Marine WarningGRB2 hr
Jul 15, 6:26 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto49 min
Jul 15, 6:44 PM CDTSpecial Weather StatementGRBDoor61 min
Jul 15, 6:50 PM CDTSpecial Weather StatementGRBWood40 min
Jul 15, 6:51 PM CDTSpecial Marine WarningGRB114 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.